Clostridium difficile colitis
CDI occurs mostly in elderly and severely ill patients who are hospitalized or reside in long-term care facilities where environmental exposure to C. difficile spores is common. Infection in children is less common. Neonates are known to be colonized with C. difficile but are asymptomatic, possibly because of the lack of specific binding sites in their gastrointestinal tract.
Most of the infections occur after use of antibiotics, which disrupt the normal intestinal flora. Any antibiotic, even when used for a short duration such as for surgical prophylaxis, can lead to CDI. Some recent studies have linked infection more commonly with the use of fluoroquinolones and cephalosporins. In the 1980s, clindamycin was the antibiotic most commonly reported to cause disease, and it remains an important risk factor for CDI. CDI has also been associated with cytotoxic chemotherapy, use of proton pump inhibitors, and histamine receptor antagonists, although some of the data are conflicting.
Other risk factors for CDI include enteric feeding, gastrointestinal surgery, inflammatory bowel disease, prolonged hospitalization, and immunocompromised states such as human immunodeficiency virus (HIV) infection or solid organ or bone marrow transplantation. Patients who are able to mount an antibody response to toxin A after acquisition of C. difficile are less likely to develop symptomatic disease and to have recurrent disease.
Recently, the epidemiology of CDI has expanded to include young and healthy persons with no contact with the health care environment. Some of these healthy individuals had not received antibiotics, and in some, transmission occurred between close contacts. Severe disease requiring colectomy has also been reported in peripartum women. It is therefore important to include C. difficile in the differential diagnosis of diarrhea in the outpatient setting, especially if the diarrhea lasts more than 3 days and is associated with blood in the stool or fever.
The incubation period for CDI is not well-established but may occur within 2-7 days after colonization. Most symptomatic patients have received antibiotics within the previous 14 days.
Symptoms of CDI range from mild diarrhea to fulminant pseudomembranous colitis, toxic megacolon, perforation, and death.
Recurrence of CDI occurs in 15%-20% of cases, usually within 1-4 weeks after finishing treatment. The recurrence can be similar to the initial infection or can be more severe. Patients on proton-pump inhibitors are at increased risk for recurrence.
A04.72 – Enterocolitis due to Clostridium difficile, not specified as recurrent
A04.71 – Enterocolitis due to Clostridium difficile, recurrent
423590009 – Clostridium difficile Colitis
- Antibiotic-associated diarrhea not related to C. difficile – usually mild with no colitis; resolves with discontinuation of antibiotics
- Ischemic colitis
- Inflammatory bowel disease (eg, Crohn disease, ulcerative colitis)
- In patients with risk factors (eg, following allogenic bone marrow transplant), graft-versus-host diseases involving the gut
- In patients at risk (eg, immunocompromised hosts), cytomegalovirus colitis
- Enteric diseases such as caused by Salmonella and Shigella
- Acute abdomen due to intraabdominal processes such as appendicitis, diverticulitis, etc
- Diarrhea due to tube feed or lactulose
Last Updated: 07/26/2017